Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2003, 2:29 PM CDT for Linn County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 2:29 PM CDT (19:29 UTC)
- Expired
- Jun 18, 2003, 3:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 181929
SVRDVN
IAC113-182015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT WED JUN 18 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL IOWA
* UNTIL 315 PM CDT
* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
NORTHWEST OF CENTRAL CITY...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
CENTRAL CITY BY 230 PM CDT.
SPRINGVILLE BY 300 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF A
PENNY AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
LAT...LON 4222 9173 4229 9164 4227 9142 4194 9140
4194 9166
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:32 AM CDT, 9 hours 57 minutes earlier.
Area forecast discussion, Jun 18, 4:32 AM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CDT WED JUN 18 2003 08Z MSAS ANALYSIS AND SFC OBS DEPICT WEAK COLD FRONT ROUGHLY FROM CENTRAL WI INTO NORTHWEST IA. LACK OF FORCING LIMITING PCPN TO MAINLY ISOLD-SCTD CONVECTION ATTIM. CANADIAN HIGH PRESSURE CENTERED NEAR LAKE WINNIPEG WITH RIDGING INTO NORTHERN PLAINS. WATER VAPOR AND PROFILERS SHOW SHORTWAVE SHEARING SOME WHILE DIVING E/SE THROUGH UPPER MIDWEST. WEAK FRONTAL ZONE WILL SLIDE SOUTHEAST THROUGH MUCH OF THE CWA TODAY...AS SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS AND UPPER MIDWEST. INSTABILITY WILL INCREASE ALONG AND AHEAD OF FRONT UNDER PARTLY-MOSTLY SUNNY SKIES...WITH CAPES PROGGED IN THE RANGE OF 1000-1500 J/KG THIS AFTERNOON AND LI/S -2 TO -4. LIMITING FACTORS FOR ANY ORGANIZED SEVERE WX INCLUDE 1) LACK OF SHEAR WITH WEAK FLOW ALOFT AND 2) LACK OF COHERENT TRIGGER...WITH WEAK FRONTAL CONVERGENCE AND MAIN SHORTWAVE/FORCING REMAINING TO THE NORTH. WITH DEWPTS INCREASING INTO THE 60S AND PW/S CLIMBING TO BETWEEN 1.5-1.75 INCHES...EXPECT MAIN THREAT TO BE LOCALIZED HEAVY RAINFALL WITH FAIRLY SLOW MOVING POST FRONTAL MULTICELL TYPE STORMS. GET BENEATH THESE SLOW MOVING STORMS AND IT/S NOT OUT OF THE QUESTION TO SEE RAINFALL AMOUNTS EXCEED 1 INCH. STILL THOUGH...CAN/T RULE OUT ISOLATED DAMAGING DOWNBURST WINDS. HIGH WBZ/S SHOULD LIMIT HAIL TO AROUND PEA SIZE AT BEST. GUIDANCE POPS MAINLY IN CHANCE CAT LOOK REASONABLE...THOUGH WOULD NOT BE SUPRISED TO SEE SLIGHTLY BETTER COVERAGE OF PCPN IN SOME AREAS. TEMPS ARE NEXT CONCERN. BELIEVE WE/LL SEE MORE SUNSHINE THAN PREVIOUS FORECAST ADVERTISED...WITH PARTLY-MOSTLY SUNNY SKIES. THIS COMBINED WITH LITTLE CHANGE IN TEMPS ALOFT SUPPORT RAISING TEMPS AT LEAST 1 CAT. LLVL THICKNESS SUPPORTS 85 TO 90 DEGS FROM NORTH TO SOUTH...BUT THIS BEING WITH FULL SUNSHINE. STILL...FAVORED BLEND OF WARMER FWC AND MET GUIDANCE. LINGERING CONVECTION THIS EVENING...MAINLY SOUTH OF HIGHWAY 30 TO SHIFT SOUTH OF AREA AND WEAKEN BY MIDNIGHT. SUBSIDENCE WITH CANADIAN HIGH BUILDING IN SHOULD LEAD TO A DECREASE IN CLOUDS. STILL HAVE SOME CONCERNS THAT WE COULD SEE LAKE EFFECT CLOUDS WITH FAVORABLE NORTHEAST FETCH DEVELOPING AFTER MIDNIGHT. NOT MUCH CONFIDENCE THOUGH ON STRENGTH OF WINDS BEING MUCH ABOVE 10 KTS TO SUFFICIENTLY ADVECT CLOUDS IN...SO WENT WITH OPTIMISTIC SKY TRENDS. TRIMMED BACK GOING MINS BY A FEW DEGS. MCCLURE THURSDAY THROUGH SATURDAY...HIGH SETTLES SOUTH FROM WESTERN LAKE SUPERIOR THURSDAY MORNING TO OHIO RIVER VALLEY BY SATURDAY NIGHT WITH RIDGING ALOFT OVER CENTRAL CONUS. RETURN OF EAST TO NORTHEAST LOW LEVEL FLOW WILL KEEP TEMPERATURES AND DEWPOINT VALUES BELOW NORMAL AND TRENDED SLIGHTLY ABOVE COOLER MAV GUIDANCE. CHANGE STILL ON TRACK FOR SUNDAY THROUGH TUESDAY AS UPPER RIDGE SLIDES EAST WITH TROUGH IN WEST PROVIDING PERIODIC SHORTWAVES IN SOUTHWEST FLOW ALOFT. RESULTING H85 FLOW WILL MAKE GULF MOISTURE FINALLY AVAILABLE FOR BETTER PRECIP CHANCES AND KEPT WITH ONGOING CHANCES IN SUNDAY THROUGH TUESDAY TIMEFRAME. LATEST GFS BRINGS IN FIRST SHORTWAVE AND SURFACE WARM FRONT AND QPF NORTHWARD INTO CWFA SATURDAY NIGHT. THIS IS FASTER THAN PREVIOUS RUNS AND LATEST ECMWF AND WILL THUS HOLD OFF MAKING THIS CHANGE UNTIL IT BECOMES MORE CONSISTENT. MAX TEMPERATURES THROUGH THIS TIME TO RISE NEAR OR ABOVE NORMAL WITH INCREASE IN HUMIDITY TO HOLD NIGHTTIME MINS MUCH WARMER THAN RECENT TRENDS. SHEETS DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Jun 18, 5:47 AM CDT, 8 hours 42 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 547 AM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS SOME SUN BOOSTS TEMPERATURES INTO THE 80S. HOWEVER...WIND SHEAR WILL BE RATHER WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED. ISOLATED SEVERE STORMS PRODUCING DAMAGING DOWNBURST WINDS OF 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL HAIL WILL ALSO BE POSSIBLE. HOWEVER...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...DUE TO THE RELATIVELY SLOW MOVEMENT AND ABUNDANT MOISTURE. LOCALIZED RAIN AMOUNTS OF 1 TO 2 INCHES IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH EITHER SLOW MOVING OR REPETITIVE CONVECTION. THIS COULD RESULT IN MINOR FLOODING IN LOW LYING OR POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COOL...DRY CANADIAN HIGH PRESSURE WILL SLIDE SOUTHEAST FROM THE GREAT LAKES INTO THE OHIO VALLEY LATE IN THE WEEK. THE COMBINATION OF AN UNSEASONABLY COOL AND DRY AIRMASS...ALONG WITH CLEAR SKIES AND LIGHT WINDS WILL RESULT IN THE POTENTIAL FOR RECORD OR NEAR RECORD LOW TEMPERATURES IN THE MID AND UPPER 40S FRIDAY MORNING. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...WILL SHIFT EAST EARLY IN THE WEEKEND...SIGNALING A CHANGE TO A MORE ACTIVE WEATHER PATTERN THE LATTER HALF OF THE WEEKEND AND THROUGH MUCH OF NEXT WEEK. THE POTENTIAL EXISTS FOR SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING SOME SEVERE WEATHER...AND MODERATE TO LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...ANY SPOTTER REPORTS OF HAIL OR GUSTY WINDS GREATER THAN 40 MPH WOULD BE GREATLY APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN
In the hours before
Local storm report, Jun 18, 2:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 1 W MANCHESTER IA WIND DAMAGE
06/18/03 DELAWARE 1 LARGE TREE DOWN
ACROSS HIGHWAY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.